People taking antipsychotic drugs are at risk of developing certain side effects known as extrapyramidal symptoms. These symptoms can include things such as repetitive, involuntary muscle movements (such as lip smacking) or an undeniable urge to be moving constantly. Fortunately, there is help for these symptoms. Let your healthcare provider know right away if you develop any of these symptoms while taking an antipsychotic medication.
What Are Extrapyramidal Symptoms?Extrapyramidal symptoms (also known as EPS) are a set of side effects that are common with antipsychotic medications, as well as with a few other types of medications. Antipsychotics are prescription medications used to treat psychotic disorders, such as schizophrenia, schizoaffective disorder, or psychotic depression.
Extrapyramidal symptoms are usually divided into different categories. Dyskinesias are movement disorders, while dystonias are muscle tension disorders. "Tardive" symptoms are those that appear during long-term treatment (often after several years). Unlike earlier symptoms, tardive symptoms are more likely to be permanent even after the medication is stopped.
DyskinesiasDyskinesias are movement disorders and can include any of a number of repetitive, involuntary, and purposeless body or facial movements. They can include:
- Tongue movements, such as "tongue thrusts" or "fly-catching" movements
- Lip smacking
- Finger movements
- Eye blinking
- Movements of the arms or legs.
An individual may or may not be aware of these movements. These movements are usually quite recognizable, and many people fear that others will know they are taking an antipsychotic medication due to these unusual movements.
Tardive dyskinesia is a dyskinesia that occurs after long-term treatment with an antipsychotic medication. Sometimes, this condition may become permanent.